Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Teens and Young Adults

Medication causing low heartrate & drinking Mountain Dew help ADD

My son was first dx with ADD when he was 10yrs old and was prescribed Concerta (the lowest dose), it made a world of difference in the first 2weeks he started taking it. I received calls from his teacher’s saying how great he was doing and he was participating in class. He did expierence one of the common side effects, which was weight loss and that leveled out.We see his PCP every 3months for check ups and have increased his dose once a year, with no problems. My son has always been very active and has been playing baseball since he was 4 years old, he is now 15 years old and still playing.This past year has been a little bit of a challenge, he decided to stop taking his medication approx 6 mos ago because he said he didnt like the way it made him feel and he didnt need to take it anymore. We went to the PCP to see what other options we had…Dr. was going to increase his dose to finish out the rest of the school year and then left him take the summer off and start back a few weeks before school started again. Problem now is his heart rate is too low 33 to 39, (he is athletic which is common to have a lower heart rate) Before & after being dx with ADD his heart rate has always been between 55-65, that’s been his norm. We are seeing a Pediactic Cardiologist for it. My question is has anyone else ever experienced this and to try giving him Mountain Dew before school and maybe at lunch. Mountain Dew helps kids with ADD?? I’ve read a little on it but not sure, we eat pretty healthy and dont drink any soda’s only on a very rare occations. Thank you.

Replies

Hello,

Well Mountain Dew has caffeine and that will raise blood pressure.

I have naturally low blood pressure 90/60 and drink caffeine and eat sodium freely to raise up my blood pressure.

When I was prescribed Ritalin, my blood pressure shot up to 130/85 and I felt great.  After I went off medication and my blood pressure went back down to my normal, I have been using caffeine and salt to raise it up a bit. 

I think you need to do whatever works for your son. 

Here is an article on raising blood pressure naturally.  I was doing some of them before I knew of my condition. 

http://www.examiner.com/article/how-to-naturally-raise-low-blood-pressure

Mitzi

Posted by Mitzi Maine on May 01, 2014 at 3:26am

Perhaps the reason your son didn’t like the way he felt and decided to stop taking the Concerta was because the dose was too high.  If it was just “standard practice” to raise the dose once per year (without regard to if the prior dose was still working) that formula easily may have bumped him up to a dose that was unnecessarily high. 

Dosing is based on the rate at which someone metabolizes the drug, not their height/weight/age.  There is no reason to arbitrarily increase the dose once per year. 

Why he has such a low resting heart rate now—I have no idea (nor is it an expected thing to happen after stopping Concerta).  Definitely need a cardiologist to take a look at that. 

Caffeine (Mountain Dew) may or may not help out with ADHD—that’s very much an individual call.  It has about half the amount of caffeine as a cup of coffee.  On the other hand, it’s other main ingredient (high fructose corn syrup)...well, I’m sure you can finish that sentence.  They do sell caffeine in pill form…if that is something you want to do AFTER the cardiologist appointment.

Posted by BC on May 01, 2014 at 4:08am

Mitzi is right.
Whatever works.
I know of a case where eating salty cold cuts reduced mania in bipolar disorder. Who knew?

Posted by John Tucker, PhD, ACG. ADHD Coach on May 01, 2014 at 4:37am

I have to say I don’t enjoy having such a low heart rate.  It does effect you in many ways.  BB7 if you find after your pediatrician cardiologist visit it is something he just has to live with at least there are natural ways to help, 

Mitzi

Posted by Mitzi Maine on May 01, 2014 at 4:52am

Mtn Dew = high caffeine =-self-medication….  A genuine concern for sure.
Have you considered having him see a Psychiatrist who specializes in medication management for ADHD?

Posted by vross on May 01, 2014 at 7:01am

Actually I checked 4 of the 5 flavors of Mtn Dew has half the caffeine of a brewed cup of coffee 55 mg versus 100 mg of caffeine,

So unless he is drinking lots of Mtn Dew Game Fuel (121mg), I wouldn’t call Mtn Dew high caffeine.  I also don’t consider caffeine as self medicating.  When your body runs too slowly a little caffeine and salt do wonders to get the blood pumping more normally.

Mitzi

Posted by Mitzi Maine on May 01, 2014 at 4:27pm

Many ADHD experts will tell you using caffeine to treat ADHD is not a good idea (http://www.additudemag.com/q&a/ask_the_add_medical_expert/print/1716.html).

In addition to that, soda contains many no-no ingredients for individuals with ADHD (for all of us, if you ask me): artificial color, artificial flavor, other chemicals, lots and lots of sugar. It’s hard on your stomach and other organs and will rot your teeth.

There has to be a better way. I wouldn’t make any decisions until he sees the cardiologist though. Don’t change anything until you get that specialist’s advice.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on May 01, 2014 at 4:41pm

I also think you are talking about 2 different issues, low blood pressure and ADHD. 

Treating low blood pressure by itself is one thing. The fact that he has both conditions should be taken under a doctor’s care to rule out other medical issues especially since his blood pressure was once in the normal range,

BB7 it is good that your son is under a physician’s care.  There could be another issue going on that is affecting his blood pressure.

Mitzi

Posted by Mitzi Maine on May 01, 2014 at 5:56pm

From what I read BB7 never said anything about blood pressure—only heart rate.  If the child’s heart rate was in the 30s AND his blood pressure was low he would (technically) be having a major medical crisis or on the verge of one (and likely be extremely symptomatic—decreased level of consciousness and/or unresponsive, “in shock”).

Posted by BC on May 01, 2014 at 10:01pm

Good catch BC.  You are right a low heart rate has nothing to do with blood pressure.  A total waste of sharing on my part smile

Mitzi

Posted by Mitzi Maine on May 02, 2014 at 3:09am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.